Florida, 2017

Hail and Damaging Winds in Florida, September 1, 2017

September 1, 2017 · NWS JAX · 17 events in 7 counties and zones

Strong SW steering flow pushed the dominant west coast sea breeze across the region through the day. The sea breezes converged along toward the Atlantic in the afternoon, with a few strong to severe storms that produced wind damage and localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong SW steering flow pushed the dominant west coast sea breeze across the region through the day. The sea breezes converged along toward the Atlantic in the afternoon, with a few strong to severe storms that produced wind damage and localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 7:55 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 1, 7:55 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
855 AM EDT Fri Sep 1 2017

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...

Broad and deep cyclonic flow noted across the southeast U.S. with
the remnants of Harvey lifting northeast into KY today...and diffuse
sfc trough extends through central GA southwest to the wern FL
panhandle. Mid level high pressure over the wern Atlantic will slide
eastward as well as the full latitude trough around Harvey pushing
east as well. JAX 12z sounding showed sfc-6 km winds of about 20
knots and modified sfc based parcel to achieve CAPE of about 3100-
3400 J/kg, which is in agreement GFS fcst sounding. DCAPE values are
enhanced as well...just over 900 J/kg.

Latest forecast looks on track for numerous showers and storms
today...perhaps widespread over parts of eastern northeast FL. This
is a little above the consensus. Current radar shows isolated to
scattered showers and storms forming over the central Fl panhandle
near Tallahassee, and additional activity southwest of Cross City.
Initial convection activity moving into our area later this morning
will be forced by outflows from morning convection and the west
coast sea breeze. This convection will push east to northeast and
run up against the weaker Atlantic sea breeze, fcst to be located
near I-95, which should provide a chance for a couple of strong to
severe storms. Storm movement at near 20 mph along with the enhanced
DCAPE should result in a chance of gusty winds in some of the
stronger storms. Don't see any compelling reason to change POPS too
much, just mainly to adjust timing a bit based on trends in radar
and latest HRRR model. Highs today expected to reach lower 90s
eastern zones where convection will be later to start (mid to late
aftn hours...with temps near 90 or upper 80s across the west zones.

&&

.AVIATION...

VFR conditions at this time. Numerous showers and storms later today
fcst with a TSRA TEMPO group around the 18z-22z time frame. Due to
the some potentially strong storm intensity and rich moisture,
brief IFR conditions and gusty winds should be expected in
thunderstorms. A few storms could be strong to severe.

&&

.MARINE...

South-Southwest flow will continue at 10-15 knots with seas 2-5 ft.
winds may become south-southeast by mid to late aftn and early
evening. Main impacts will be offshore moving storms with gusty
winds possible after 2 pm. Just minor tweaks in the fcst for the CWF
update and noting that wave periods are a bit longer than
anticipated around 12 seconds so will make a couple of adjustments.

Rip Currents: Noting longer wave periods per buoy readings this
morning and potentially higher breakers in the surf zone today so
may tweak risk to moderate all beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  73  89  71 /  60  20  50  20
SSI  89  76  86  75 /  70  40  60  40
JAX  93  75  87  73 /  70  30  60  30
SGJ  91  75  86  74 /  80  30  60  30
GNV  90  73  86  72 /  70  60  60  20
OCF  91  74  88  73 /  80  50  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Corless
Hazardous weather outlook, Sep 1, 9:00 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1000 AM EDT Fri Sep 1 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1000 AM EDT Fri Sep 1 2017

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered storms will move east northeast into the area by early
this afternoon and become numerous to widespread along the I-95
corridor in the mid to late afternoon hours. Isolated strong to
severe storms are possible. The strongest storms will be capable
of localized damaging wind gusts and heavy rainfall.

Moderate risk of rip currents at area beaches today.

A few late night storms may move northeast towards the I-75
corridor late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous mainly afternoon thunderstorms each day
will be capable of producing gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate if warnings are issued this
afternoon.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Shuler

In the hours before

Special weather statement, Sep 1, 9:25 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EDT FRI SEP 1 2017

FLZ035-011500-
Gilchrist FL-
1025 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST COUNTY UNTIL
1100 AM EDT...

At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manattee Road, or 7 miles west of Trenton, moving northeast at 10
mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell, Guaranto Springs and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2977 8295 2980 8292 2980 8293
      2982 8293 2983 8289 2963 8267 2958 8277
      2958 8286 2959 8286 2959 8294 2958 8295
      2962 8297
TIME...MOT...LOC 1424Z 232DEG 8KT 2959 8295

HESS
Special weather statement, Sep 1, 9:36 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1036 AM EDT FRI SEP 1 2017

FLZ035-011515-
Gilchrist FL-
1036 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1115 AM
EDT...

At 1036 AM EDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 15 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2964 8296 2968 8296 2985 8272 2983 8269
      2983 8267 2978 8266 2959 8266 2956 8274
      2956 8275 2958 8276 2958 8278 2959 8294
      2958 8295 2959 8296 2962 8297
TIME...MOT...LOC 1436Z 240DEG 14KT 2962 8289

HESS
Special weather statement, Sep 1, 10:15 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 AM EDT FRI SEP 1 2017

FLZ022-035-036-011600-
Columbia FL-Alachua FL-Gilchrist FL-
1115 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN ALACHUA
AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL NOON EDT...

At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell, High Springs, Fort White and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 8276 2988 8246 2954 8260 2953 8265
      2956 8266 2956 8275 2958 8276 2958 8286
      2959 8286 2959 8293
TIME...MOT...LOC 1514Z 225DEG 12KT 2958 8280

HESS
Special weather statement, Sep 1, 10:35 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1135 AM EDT FRI SEP 1 2017

FLZ022-030-031-035-036-011615-
Columbia FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
1135 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA...WEST CENTRAL BRADFORD...UNION AND SOUTHERN
COLUMBIA COUNTIES UNTIL 1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort White, or 7 miles southeast of Ichetucknee Spring, moving
northeast at 15 mph.

Dime size hail, excessive cloud-to-ground lightning and wind gusts
of 40 to 50 mph can be expected along with possible minor damage.

Locations impacted include...
Lake Butler, Worthington Spring, Alachua, High Springs, Fort White,
Worthington Springs, Palestine Community, Groves, Providence and
Upland Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 8248 3020 8246 3014 8246 3014 8241
      2984 8220 2969 8261 2993 8279
TIME...MOT...LOC 1534Z 232DEG 14KT 2991 8266

HESS

The radar

The Jacksonville radar (KJAX), 133 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 1, 11:11 AM EST
Where
Alachua County, Archer
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
29.530, -82.530

Power lines were blown down at 17500 SW Archer Road. The cost of damage was estimated for the event to be included in Storm Data.

Lightning, Duval

When
September 1, 12:44 PM EST
Where
Duval County, Cedar Hills
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.270, -81.730

A home was struck by lightning. No fire observed at time of report. Cost of damage unknown but estimated for Storm Data.

Thunderstorm Wind, Duval

When
September 1, 1:10 PM EST
Where
Duval County, 0.6 mi W of Duval
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.480, -81.630

Several trees were blown down near the UF Health Center. The time of damage was based on radar.

Hail, Duval

When
September 1, 1:12 PM EST
Where
Duval County, 1.38 mi ESE of Cosmo
Measured
0.75 in hail
Reported by
Public
Coordinates
30.360, -81.500

Penny size hail was observed.

Thunderstorm Wind, Duval

When
September 1, 1:16 PM EST
Where
Duval County, 0.6 mi W of Duval
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.480, -81.630

Power lines were blown down on Woodland Drive. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
September 1, 1:16 PM EST
Where
Duval County, 1.38 mi N of Duval
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.500, -81.620

Power lines were blown down near Castleberry Road and Hollings Street. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
September 1, 1:20 PM EST
Where
Duval County, 0.6 mi W of Dunn Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.480, -81.590

Power lines were blown down on Dunn Creek Road. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
September 1, 1:20 PM EST
Where
Duval County, 1.38 mi N of Duval
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.500, -81.620

An off-duty NWS employee estimated wind gusts of 60 mph.

Thunderstorm Wind, Marion

When
September 1, 2:00 PM EST
Where
Marion County, 1.38 mi N of Ocala
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.200, -82.130

Power lines were blown down at the intersection of NE 9th Street and NE 8th Avenue. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
September 1, 2:05 PM EST
Where
Marion County, 1.83 mi NW of Montague
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.170, -82.100

Power lines were blown down at the intersection of SE 14th Street and SE 25th Avenue. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
September 1, 2:21 PM EST
Where
St. Johns County, 2.16 mi SSE of Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.790, -81.310

A power line was blown down at Cacique Drive.

Lightning, St. Johns

When
September 1, 2:35 PM EST
Where
St. Johns County, 2.07 mi N of St Augustine Beach
Property damage
$500
Reported by
NWS Employee
Coordinates
29.860, -81.270

A roof fire was observed near Pope Road and Lee Drive due to a lightning strike. The cost of damage was unknown but estimated for use in Storm Data.

Thunderstorm Wind, Putnam

When
September 1, 3:12 PM EST
Where
Putnam County, 1.81 mi E of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.380, -81.620

Winds damaged trees along Driftwood Lane.

Heavy Rain, Flagler

When
September 1, 4:30 PM EST
Where
Flagler County, Flagler Beach
Reported by
Amateur Radio
Coordinates
29.480, -81.130

An observer measured 1.96 inches of rainfall in 90 minutes.

Thunderstorm Wind, Nassau

When
September 1, 10:15 PM EST
Where
Nassau County, 2.26 mi SE of Hedges
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.580, -81.570

Trees were blown down along Wilson Neck. Roads were blocked by fallen debris and at least one home had a tree fall onto it. The time of damage was based on radar.

Thunderstorm Wind, Nassau

When
September 1, 10:15 PM EST
Where
Nassau County, Hedges
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.600, -81.600

Trees and power lines were blown down near the intersection of Harts Road and Airplane Lane. Some structural damage was reported to the roofs. The time of damage was based on radar imagery.

Thunderstorm Wind, Nassau

When
September 1, 10:15 PM EST
Where
Nassau County, 0.91 mi SE of Yulee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.620, -81.590

Trees and power lines were blown down along Miner Road near Hickory Village. Some homes had roof damage. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715410, 720345, 715411, 715408, 715412, 715413, 715414, 720351, 715415, 715416, 715420, 720346, 715421, 715409, 720348, 720349, 720350.